Objective: To develop guidelines for the management of QT prolongation after citalopram overdose, including decontamination with single-dose activated charcoal (SDAC) and cardiac monitoring. Design: Simulation study using a previously developed pharmacokinetic-pharmacodynamic (PKPD) model which predicted the time-course of QT prolongation and the effect of citalopram dose and use of SDAC on QT prolongation. Main measures and results: The previously developed PKPD model was used to address the following in patients following citalopram overdose: (1) Above what dose should patients be decontaminated? (2) Above what dose should patients have cardiac monitoring? (3) For what period of time should patients be monitored? The primary outcome was QT,RR combinations above an abnormal threshold as a surrogate predictor of torsades de pointes. Simulations were performed using MATLAB for an overdose patient with typical demographics: 30-year-old female with a heart rate of 79 bpm taking citalopram therapeutically. The simulations showed: (1) There was significant benefit associated with the administration of SDAC to patients following citalopram overdose ingesting > 600 mg; (2) With citalopram overdoses > 1,000 mg it was advisable to give SDAC and cardiac monitor the patient; (3) The risk of developing future abnormal QT,RR combinations was less than 1% in patients with normal QT,RR combinations up to 13 h post-dose, so the minimum monitoring time for citalopram overdoses > 1,000 mg should be 13 h. Recommended dose levels for intervention should be lowered in older patients and patients with tachycardia, while men are less sensitive to QT prolongation. Conclusions: Guidelines for the management of QT prolongation after citalopram overdose were developed. We believe the model will help clinicians to decide which patients to decontaminate and monitor. � Springer-Verlag 2006.
|Number of pages||6|
|Journal||Intensive Care Medicine|
|Publication status||Published - 2006|
Isbister, G., FRIBERG, L., & DUFFULL, S. (2006). Application of pharmacokinetic-pharmacodynamic modelling in management of QT abnormalities after citalopram overdose. Intensive Care Medicine, 32(7), 1060-1065.